Withdrawal Symptoms A to Z
Though far from complete, this A to Z list of psychiatric drug withdrawal symptoms is comprised of many years of accumulated anecdotal reports from the layperson withdrawal community. TWP would like to express deep gratitude to Baylissa Frederick and the work of Professor Heather Ashton — their years of work helped significantly in the development of this list. A significant number of these symptoms remain undocumented in drug labels, drug studies, and clinical settings, but in online communities, they are regularly documented and discussed by people who are in the midst of coming off their medications. (Of course, many of the experiences in this list are not only symptoms of withdrawal from psychiatric drugs, but are also known adverse effects from taking psychiatric drugs.) Many people – especially those who taper slowly and follow careful tapering protocols in line with the messages of the body– experience few or none of these symptoms; however, many do experience at least some of them. In light of how strange, uncomfortable, confusing, scary, or outright painful these symptoms can sometimes be, many of us in withdrawal have therefore found it incredibly relieving simply to learn that our withdrawal symptoms are indeed real and that we are far from alone in our experiences!
- Each withdrawal symptom has a basic, bulleted description; certain withdrawal symptoms also include more detailed descriptions along with links to coping techniques that laypeople have reported to be especially helpful for that symptom.
- The withdrawal symptom called ‘General’ links to a variety of coping techniques that people have found generally helpful to the overall withdrawal journey.
The layperson-reported symptoms of psychiatric drug withdrawal and the coping techniques listed on our website are intended to provide general information and to enhance understanding. However, during withdrawal it’s possible to develop unrelated and possibly serious health problems that produce symptoms that only appear to be similar to withdrawal symptoms, and withdrawal itself can also sometimes cause serious physical problems. If you have any physical health problems that are causing you concern, it’s always important to consult a well-informed health practitioner. At the same time, it's essential to be aware that withdrawal symptoms can sometimes get misdiagnosed and then treated—often with additional pharmaceutical drugs—as unrelated health conditions.